Arkansas, 2020

Tornado in Arkansas, March 28, 2020

March 28, 2020 · NWS LZK · 1 event in 1 county or zone

It was still very mild on the 28th, and there was at least some potential of tornadoes (although tornadoes were most likely from Iowa to Illinois and Indiana). Precipitation behaved for the bulk of the day (not much happening).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

It was still very mild on the 28th, and there was at least some potential of tornadoes (although tornadoes were most likely from Iowa to Illinois and Indiana). Precipitation behaved for the bulk of the day (not much happening). A large area of showers crossed Arkansas during the afternoon, and there were rumbles of thunder at times. But as rain headed into eastern sections of the state, things got interesting.

Rotation picked up in one storm near Tupelo (Jackson County), and a Tornado Warning was issued at 259 pm CST. About twenty minutes later, there were reports of roofs off of homes between Algoa and Amagon (both in Jackson County). Farm equipment storage buildings were dismantled, and trees were uprooted.

A tornado was to blame, and was given a rating of EF1 (110 mph winds) by the National Weather Service in Little Rock (Pulaski County). The tornado dissipated close to the Poinsett County line (a path length of just over five miles).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 28, 1:37 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 28, 1:37 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
237 PM CDT Sat Mar 28 2020

.SHORT TERM...Tonight Through Monday Night
Two separate rounds of convection are expected during this period.

Data from KLZK radar indicate a broken line of convection, extending
from near Hope, to just east of Danville. Expect additional bow
segments to develop this afternoon, with the strongest activity
likely to affect northeast sections, across a region with the better
overall instability/shear profiles. All activity will form ahead of a
fast moving cold front, and should be east of the forecast area by
29/00z.

Another mid level system will approach from the west on Monday.
Forecast isentropic fields indicate strong moisture transport to the
region, setting up an elevated convective event for the forecast
area. Will need to monitor local areas for an excessive rainfall
potential for late Monday and Monday night.

 &&

.LONG TERM...Tuesday Through Saturday
Showers and some isolated thunderstorms will likely be ongoing
Tuesday morning as a cold front and weak upper level trough sweep
eastward through the state. However, by Tuesday afternoon conditions
should begin to improve as northwesterly flow aloft and weak high
pressure move into the region. We'll have a few days of dry weather,
but chances for rain will creep back into the forecast late next
week and into the weekend as a cold front moves through Arkansas.
The cold front will be associated with a stout upper level low
across the Great Lakes Region providing broad troughing over much of
the central CONUS in the mid and upper levels. This will allow
strong westerly flow aloft to persist through much of the forecast
period.

Mild temperatures will be in place to begin the extended period
forecast, however after the aforementioned cold front moves through
late next week, expect much colder temperatures to impact the state.
Highs will fall from the 60s and 70s to the 50s and 60s, and lows
will fall from the 40s and 50s to the 30s and 40s.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     49  71  49  68 /  30   0   0  20
Camden AR         49  73  55  68 /  40   0  20  80
Harrison AR       45  68  45  67 /   0   0   0  20
Hot Springs AR    49  72  52  67 /  10   0  10  70
Little Rock   AR  49  72  52  68 /  30   0  10  50
Monticello AR     53  72  56  67 /  80   0  20  70
Mount Ida AR      47  72  51  67 /   0   0  10  70
Mountain Home AR  47  70  44  68 /   0   0   0  20
Newport AR        49  70  49  67 /  50   0   0  20
Pine Bluff AR     51  71  54  67 /  50   0  10  60
Russellville AR   47  71  49  69 /   0   0   0  50
Searcy AR         49  70  50  68 /  40   0   0  30
Stuttgart AR      51  70  54  67 /  60   0  10  40
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...55 / Long Term...CROSS
Hazardous weather outlook, Mar 28, 3:59 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
459 AM CDT Sat Mar 28 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-291000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
459 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms chances will increase today ahead of a
cold front that will move across Arkansas. Some strong and severe
storms will be possible, primarily over central and eastern
sections of the state. Damaging winds and large hail will be the
primary concerns, although isolated tornadoes cannot be rule out.
The severe weather threat will diminish later this evening as the
front moves east of Arkansas.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

The threat for hazardous weather will remain low through Sunday
night. However...showers and some thunderstorms will return to the
forecast Monday into Tuesday. There could be some potential for
strong to severe thunderstorms during this time frame...but
significant uncertainty exists on the overall track of this storm
system. As a result...refer to the forecasts in the coming days for
any changes to the potential for severe weather early next week. The
threat for seeing hazardous weather will then become low by the
middle of next week.

.Spotter Information Statement...

Spotter activation may be needed this afternoon and early this
evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/62

In the hours before

Special weather statement, Mar 28, 10:39 AM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1139 AM CDT Sat Mar 28 2020

ARZ037-040-281730-
Polk AR-Scott AR-
1139 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POLK AND SCOTT COUNTIES
UNTIL 1230 PM CDT...

At 1138 AM CDT, Doppler radar was tracking a strong thunderstorm near
Polk County Fairgrounds, or near Mena, moving northeast at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mena...                           Waldron...
Hatfield...                       Vandervoort...
Beauchamp...                      Cardiff...
Polk County Fairgrounds...        Mena Intermountain Airport...
Mccauley...                       Cossatot River State Park...
Cove...                           Acorn...
Board Camp...                     Winfield...
Olio...                           Ink...
Potter...                         Boles...
Dallas...                         Shady Grove...

LAT...LON 3505 9418 3505 9407 3503 9407 3502 9382
      3492 9370 3438 9424 3438 9442 3447 9443
TIME...MOT...LOC 1638Z 208DEG 44KT 3450 9429

Cavanaugh
Special weather statement, Mar 28, 12:26 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Little Rock AR
126 PM CDT Sat Mar 28 2020

ARZ052-053-281900-
Pike AR-Clark AR-
126 PM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLARK AND PIKE
COUNTIES UNTIL 200 PM CDT...

At 126 PM CDT, Doppler radar was tracking the leading edge of a line
of strong thunderstorms, centered 7 miles south of Crater Of
Diamonds State Park, or 8 miles east of Nashville, moving northeast
at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Murfreesboro...                   Glenwood...
Amity...                          Daisy...
Narrows Dam...                    Halfway...
Daisy State Park...               Crater Of Diamonds State Park...
DeGray Lake State Park...         Delight...
Antoine...                        Billstown...
Alpine...                         Bear Creek Public Use Area...
Salem in Pike County...           Shawmut...
Rosboro...                        Lodi...
Pike City...                      Pisgah...

LAT...LON 3401 9382 3435 9378 3433 9336 3428 9335
      3428 9324 3427 9320 3425 9320 3424 9310
      3396 9346 3395 9350 3394 9352 3395 9353
      3396 9353 3396 9362 3398 9365 3401 9375
TIME...MOT...LOC 1826Z 212DEG 39KT 3393 9370

55
Special weather statement, Mar 28, 1:34 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Little Rock AR
234 PM CDT Sat Mar 28 2020

ARZ032-033-044-045-282015-
Pulaski AR-White AR-Lonoke AR-Faulkner AR-
234 PM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LONOKE...EASTERN
FAULKNER...SOUTHWESTERN WHITE AND NORTH CENTRAL PULASKI COUNTIES
UNTIL 315 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vilonia, or 10 miles northwest of Little Rock AFB, moving northeast
at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vilonia...                        Quitman...
Rose Bud...                       Enola...
Mount Vernon...                   Crosby...
Gravel Hill...                    Olmstead...
Woolly Hollow State Park...       Gibson...
Holland...                        Barney...
Hamlet...                         Saltillo...
Sidon...                          Pickens in White County...
Floyd...                          Armstrong Springs...
El Paso...                        Otto...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 700 PM CDT for central and
north central Arkansas.

LAT...LON 3490 9223 3490 9234 3503 9240 3536 9225
      3536 9185 3531 9175
TIME...MOT...LOC 1934Z 218DEG 48KT 3504 9225

Cavanaugh
Special weather statement, Mar 28, 1:38 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Little Rock AR
238 PM CDT Sat Mar 28 2020

ARZ031-032-039-044-282030-
Pulaski AR-Perry AR-Faulkner AR-Conway AR-
238 PM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...CENTRAL
FAULKNER...SOUTHEASTERN CONWAY AND NORTHWESTERN PULASKI COUNTIES
UNTIL 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Perryville, moving east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Conway...                         Morrilton...
Perryville...                     Greenbrier...
Vilonia...                        Mayflower...
Wooster...                        Oppelo...
Enola...                          Menifee...
Perry...                          Adona...
Houston...                        Sequoya Park...
Pickles Gap...                    Little Italy...
Olmstead...                       Roland in Pulaski County...
Springhill...                     Toad Suck...

A Tornado Watch remains in effect until 700 PM CDT for central
Arkansas.

LAT...LON 3485 9284 3486 9287 3512 9291 3524 9221
      3492 9218
TIME...MOT...LOC 1938Z 254DEG 36KT 3496 9281

Cavanaugh
Special weather statement, Mar 28, 3:18 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Little Rock AR
418 PM CDT Sat Mar 28 2020

ARZ006>008-017-282200-
Lawrence AR-Randolph AR-Sharp AR-Fulton AR-
418 PM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH...EASTERN
FULTON...NORTHWESTERN LAWRENCE AND NORTHERN SHARP COUNTIES UNTIL 500
PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardy, or 8 miles east of Cherokee Village, moving northeast at 50
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cherokee Village...               Ash Flat...
Mammoth Spring...                 Highland in Sharp County...
Hardy...                          Ravenden...
Ravenden Springs...               Dalton...
Williford...                      Armstrong...
Center...                         Brakebill...
Middlebrook...                    Warm Springs...
Saddler Falls...                  Eleven Point...
Wirth...                          Ozark Acres...
Hamil...                          Sitka...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 700 PM CDT for eastern and
north central Arkansas.

LAT...LON 3611 9145 3617 9160 3633 9165 3650 9151
      3650 9083
TIME...MOT...LOC 2118Z 231DEG 44KT 3630 9142

Cavanaugh

The radar

The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jackson

When
March 28, 3:18 PM CST to 3:24 PM CST
Where
Jackson County, 0.51 mi N of Algoa to 0.52 mi SSW of Midway
Rating
EF1
Path length
5.33 mi
Path width
200 yd
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
35.507, -91.118

Law enforcement reported several power lines down and a few roofs missing from homes between Algoa and Amagon. Farm machinery was tossed into a field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881910.